Kansas, 2001

Hail in Kansas, March 23, 2001

March 23, 2001 · NWS DDC · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 23, 3:00 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Mar 23, 3:00 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
300 PM CST FRI MAR 23 2001

FORECAST CHALLENGE TODAY WILL BE ON PCPN WITH FROPA THIS EVENING
FOLLOWED BY TEMPERATURES IN THE COLD AIR OVER THE WEEKEND.

COLD FRONT MOVES INTO THE TX PANHANDLE/OK EARLY TONIGHT WITH A
DECENT GRADIENT LOCATED DIRECTLY BEHIND THE FRONT AS WELL AS
MOISTURE. NORTHERN BRANCH 7H THERMAL TROF CROSSES WESTERN KANSAS
EARLY AND ALTHOUGH LOW LEVEL MOISTURE WILL BE PLENTIFUL ACROSS THE
CWA, BEST INSTAB AND LOW LEVEL FORCING WILL BE OVER THE WESTERN 1/2
OF THE CWA. WITH CONVECTION ALREADY FORMING IN THIS AREA PER
KGLD/KDEN/KDDC RADARS CURRENT FORECAST WITH LIKELY POPS IN THE WEST
STILL LOOKS GOOD. IN THE WEST WILL ALSO MENTION SOME POSSIBLY SEVERE
GIVEN INSTABILITY AND GOOD CONVERGENCE ALONG THE COLD FRONT AND WBZ.
ALSO WITH THE AMOUNT OF CAA OCCURRING TONIGHT SOME LT SNOW ALSO
POSSIBLE, HOWEVER AT THE ATMOSPHERE COOLS, THE LIFT ALSO DECREASES
AS DOES THE INSTABILITY. STILL WILL KEEP A MENTION THAT A MIX IS
POSSIBLE BUT GIVEN THE WARM GROUND AND LOW PROBABILITY NO
ACCUMULATION EXPECTED.

UPSLOPE FLOW ESTABLISHES ITSELF OVER WESTERN KANSAS ON SATURDAY AT
THE SURFACE WITH LOW LEVEL MOISTURE STARTING TO POOL IN EASTERN
CO/NE NEW MEXICO. 7H WINDS WILL BE THE FIRST TO SWING BACK TO THE
S/SW FOLLOWED BY 85H WINDS DURING THE AFTERNOON. I290/I295 LVLS
SHOWING MOISTURE ALONG WITH ISENTROPIC LIFT DEVELOPING IN THE WEST
BY 18Z SAT WITH ISENTROPIC LIFT INCREASING AND SPREADING
NORTHEASTWARD OVER THE REMAINDER OF THE CWA DURING THE NIGHT.
ALONG WITH THE MOISTURE THERE WILL ALSO BE SOME WAA. MODEL SOUNDING
PROFILES SHOWING LOW LEVELS SATURATED WITH TEMPS ALMOST ISOTHERMAL
SOUNDING THROUGH 12Z SUNDAY. SOUNDING SUGGESTING FREEZING PCPN IN
THE SOUTHWEST WITH POSSIBLY SOME LT SNOW (BASED ON THE COOLER ETA IN
NORTHEAST). DIFFICULT TO PICKUP ANY OTHER SIG FEATURE OTHER THAN
THESE SO BELIEVE PCPN WILL BE LIGHT(DZ/SNOW GRAINS) WILL THEREFORE
KEEP MENTION OF PCPN GOING LATE SAT INTO SATURDAY NIGHT BUT ONLY GO
WITH SLT CHC POPS IN MOST LOCATION FOR MEASURABLE PCPN. OVER THE
SOUTHWEST WILL GO WITH HIGHER CHC POPS GIVEN THE BEST LIFT HERE
SATURDAY AFTERNOON.

ON SUNDAY LIFT AND MOISTURE BEGINS TO SHIFT EASTWARD AS UPPER RIDGE
STARTS TO BUILD INTO THE PLAINS. SUBSIDENCE ALOFT STRENGTHENING THE
INVERSION ABOVE THE COLD AIR WHICH WILL MAKE TEMPS TRICKY OVER THE
WEST GIVEN TO WARMING EXPECTED TO OCCUR ABOVE THE COLD LAYER. AVN
85H TEMPS PROGGED TEMPS BETWEEN 10-14C BY 00Z MON WITH ETA REMAINING
COOLER WITH 4-6 READINGS NEAR EHA. AT THIS TIME GIVEN THE DEPTH OF
MOISTURE BELOW THIS INVERSION, CLOUDS MAY HAVE SOME TROUBLE TO
ERODE DURING THE DAY. WILL THEREFORE KEEP TEMPS ON THE COOL SIDE ON
SUNDAY AND EVEN GO A DEGREE OR TWO COOLER THAN THE MAV. WILL ALSO
KEEP LOW SLT CHC POPS GOING AS WELL AND POINT AGAIN TO THE
ISENTROPIC LIFT AND LOW LEVEL MOISTURE.

EXTENDED DISCUSSION...

MODEL SOLUTIONS ARE SHOWING A GENERAL TREND...THAT OF DEVELOPING A
LONG WAVE TROUGH PATTERN OVER CONUS NEXT WEEK WITH PERIODIC
SHORTWAVE TROUGHS PASSING THROUGH THE LONGER WAVE FEATURE. THIS
PATTERN IF VALID SHOULD PROMOTE A COOLER THAN NORMAL AND WETTER AND
THAN NORMAL WEEK. HEADING INTO THIS PERIOD SUNDAY NIGHT AND MONDAY
WE LOOK TO HAVE AT LEAST ONE DAY PRIOR TO THE COOLER THAN NORMAL
TREND. BUT PRECIP CHANCES APPEAR TO CONTINUE. SUNDAY NIGHT...THE LOW
LEVELS ARE PROGGED TO BE SATURATED WITH DRY MID LEVELS. WITH AN
UPSLOPE COMPONENT...DRIZZLE FOR FREEZING DRIZZLE APPEARS A
POSSIBILITY. MONDAY...LOW LEVELS ARE INDICATED TO WARM SUBSTANTIALLY
COMPARED TO READINGS OVER THE WEEKEND. HOWEVER MID AND UPPER LEVELS
MAINTAIN SIMILAR VALUES. THIS WOULD SUGGEST STEEP LAPSE RATES AND
CONVECTIVE POSSIBILITIES.

HEADING INTO TUESDAY AND WEDNESDAY THE FIRST UPPER SHORTWAVE TROUGH
WILL APPROACH AND PASS OVER THE AREA. TABULAR GUIDANCE IS CONTINUING
TO TREND COLDER AS SPECULATED YESTERDAY MIGHT HAPPEN. WILL GO ALONG
WITH THIS AND TAKE IT A STEP FARTHER BY GOING LOWER THAN THE FMR
NUMBERS. TEMP PROFILES THAT FAR OUT ARE HIGHLY QUESTIONABLE AND WILL
SIMPLY STATE A CHANCE OF SNOW OR RAIN.

HEADING INTO THE THURSDAY/FRIDAY PERIOD OF THE EXTENDED MAY BE
SIMILAR TO THOSE CONDITIONS EXPECTED MONDAY. A RETURN OF WARMER AIR
FROM THE SOUTH AT THE LOWER LEVEL...BUT WITH THE COLDER IN THE MID
AND UPPER LEVELS STILL IN PLACE. WITH PLENTY OF LOW LEVEL MOISTURE
EXPECTED TO STILL BE ACROSS THE AREA...CONVECTIVE WEATHER COULD BE A
POSSIBILITY THESE TWO DAYS AS WELL.

FOR THE LOCAL 8 TO 10 DAY PERIOD...WILL CONTINUE WITH NEAR NORMAL
TEMPS AND ABOVE NORMAL PRECIP.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 030/036 028/040 031 523
GCK 030/035 028/041 031 523
EHA 032/037 030/047 034 732
LBL 032/037 030/045 032 732
HYS 027/037 026/038 026 412
P28 036/038 028/042 033 523

.DDC...NONE.

RB/SLEIGHTER

In the hours before

Special weather statement, Mar 23, 2:58 PM CST, 2 hours 12 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-240600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
258 PM CST FRI MAR 23 2001

STORM SPOTTER ACTIVATION MAY BE REQUIRE LATE THIS AFTERNOON AND
EARLY THIS EVENING WEST OF A LINE FROM LAKIN TO SUBLETTE TO LIBERAL.

A STRONG COLD FRONT WILL PUSH SOUTH INTO WESTERN KANSAS LATE
THIS AFTERNOON. MOIST AND UNSTABLE AIR AHEAD OF THIS COLD FRONT WILL
ALLOW SCATTERED THUNDERSTORMS TO DEVELOP ALONG THIS BOUNDARY AS IT
CROSSES WESTERN KANSAS. A FEW OF THESE STORMS MAY BECOME SEVERE
LATER THIS AFTERNOON ALONG AND SOUTHWEST OF A LINE FROM LAKIN TO
SUBLETTE TO LIBERAL. AS A RESULT STORM SPOTTER ACTIVATION MAY BE
REQUIRED THIS EVENING IN THIS AREA. THE MAIN THREAT FROM THESE
STORMS WILL BE LARGE HAIL AND GUSTY WINDS.

THE FOLLOWING IS A SCHEDULE OF STORM IDENTIFICATION AND SPOTTER
TRAINING SESSIONS FOR SPECIFIC COUNTIES THROUGH THE NEXT 7 DAYS.

STARTING TIMES ARE ALL AT 7 PM, UNLESS INDICATED OTHERWISE.

BARBER...MONDAY, MEDICINE LODGE AT THE NORTH BARBER REC CENTER.
STANTON...TUESDAY, JOHNSON CITY FIRE SHED.
STAFFORD...WEDNESDAY, HUDSON COMMUNITY CENTER.
RUSH...THURSDAY, LA CROSSE AT THE COUNTY EXTENSION OFFICE.

ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEBSITE AT:
HTTP://WWW.CRH.NOAA.GOV/DDC/

RB

The radar

The Goodland radar (KGLD), 172 km away, was scanning. The volume nearest the first event began at 23:10 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Hamilton

When
March 23, 5:10 PM CST
Where
Hamilton County, 14 mi SW of Syracuse
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.833, -101.933

Hail, Stanton

When
March 23, 5:15 PM CST
Where
Stanton County, 17 mi NW of Johnson
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.733, -101.967

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, March 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5235722, 5235723.